Iatrogenic vitamin D toxicity in an infant - A case report and review of literature

Research output: Contribution to journalArticle

23 Scopus citations

Abstract

Public concern over vitamin D deficiency has led to widespread use of over the counter (OTC) vitamin D (-D3 or -D2) supplements, containing up to 10,000 IU/unit dose (400 IU = 10 μg). Overzealous use of such supplements can cause hypercalcemia due to vitamin D toxicity. Infants are particularly vulnerable to toxicity associated with vitamin D overdose. OTC supplements are not subject to stringent quality control regulations from FDA and high degree of variability in vitamin D content in OTC pills has been demonstrated. Other etiologies of vitamin D induced hypercalcemia include hyperparathyroidism, granulomatous malignancies like sarcoidosis and mutations in the CYP24A1 gene. The differential diagnosis of hypercalcemia should include iatrogenic and genetic etiologies. C24-hydroxylation and C3-epimerization are two important biochemical pathways via which 25-hydroxyvitamin D3 (25(OH)D3) is converted to its metabolites, 24,25-dihydroxyvitamin D3 (24,25(OH)2D3) or its C3 epimer, 3-epi-25-OH-D3 respectively. Mutations in the CYP24A1 gene cause reduced serum 24,25(OH)2D3 to 25(OH)D3 ratio (<0.02), elevated serum 1,25-dihydroxyvitamin D (1,25(OH)2D3), hypercalcemia, hypercalciuria and nephrolithiasis. Studies in infants have shown that 3-epi-25(OH)D3 can contribute 9-61.1% of the total 25(OH)D3. Therefore, measurements of parathyroid hormone (PTH) and vitamin D metabolites 25(OH)D3, 1,25(OH)2D3, 3-epi-25(OH)D3 and 24,25(OH)2D3 are useful to investigate whether the underlying cause of vitamin D toxicity is iatrogenic versus genetic. Here we report a case of vitamin D3 associated toxicity in a 4-month-old female who was exclusively breast-fed and received an oral liquid vitamin D3 supplement at a dose significantly higher than recommended on the label. The vitamin D3 content of the supplement was threefold higher (6000 IU of D/drop) than listed on the label (2000 IU). Due to overdosing and higher vitamin D3 content, the infant received ∼50,000 IU/day for two months resulting in severe hypercalcemia, hypercalciuria and nephrocalcinosis. We also review the relevant literature on vitamin D3 toxicity in this report.

Original languageEnglish (US)
Pages (from-to)14-18
Number of pages5
JournalJournal of Steroid Biochemistry and Molecular Biology
Volume148
DOIs
StatePublished - 2015

Keywords

  • Hypervitaminosis D
  • LC-MS/MS
  • Vitamin D
  • Vitamin D associated toxicity

ASJC Scopus subject areas

  • Biochemistry
  • Clinical Biochemistry
  • Endocrinology
  • Cell Biology
  • Molecular Biology
  • Endocrinology, Diabetes and Metabolism
  • Molecular Medicine

Cite this